Problems, problems and more problems - Advanced Prostate...

Advanced Prostate Cancer
10,738 members12,869 posts

Problems, problems and more problems

Hidden
Hidden

Hi everyone! I haven’t posted in awhile about my dad. I had to take a break because I was becoming obsessed with finding anything and everything I could to help him. I needed to take a step back for my sanity and for my family. My dad has been through the ringer! After failing zytiga, xtandi, taxotere, Lupron, etc I got him into the lu-177 trial in Omaha. He was chosen for the lu-177 arm and started treatments in January. He was bedridden and unable to do anything. His quality of life was poor and he was down to 119lbs. Since starting the trial the past 6 months he has gained 12lbs back and regained a better (but not great) quality of life. The reason I’m writing is because we have battled one thing or another and I’m beyond frustrated. Although his quality of life has improved it hasn’t improved as significantly as I had hoped. He is so emotional and depressed and we are battling low platelets and anemia. His platelets last week were at 48,000, the lowest they have been and he also was taken to the ER for a SEVERE nosebleed that would not stop. His nose bled for 5hrs straight and they couldn’t get it to stop. He has nasal packing and a catheter in both nostrils and finally after platelets were given and 2 days passing it seems like the bleeding is under control. The ER Drs gave very little info as to why this was happening. My question is this......is this the cancer causing this or the low platelets?

The packing comes out on Monday. Has anyone on here heard of this? I can’t find any info and will he start bleeding again? It was horrible!!

26 Replies
oldestnewest

Sorry to hear about your dad's situation. It can be very stressful for a loving and caring daughter like you.

Platelets are tiny cells in the blood which are important in clotting mechanism . A platelet count below 50000 can put a person at risk for bleeding such as nosebleeds.

The cause of decline in the platelet count has to be found to stop further fall. Hope your

dad recovers from this situation soon.

Hidden
Hidden in reply to LearnAll

Thank you for your reply!

Sorry to hear about the problems experimented by your Dad.

Platelets will go down if there is diffuse infiltration of the bone marrow by the cancer. The treatments with Lu 177 PSMA could also reduce platelets. Beta radiation can travel a few mms and affect the bone marrow).

Hidden
Hidden in reply to tango65

Thank you so much for your reply! It is so hard to see my dad go through this I hope that he can bounce back.

tango65
tango65 in reply to Hidden

Best of luck with your Dad's treatments.

It is common and expected as the cancer progresses into the bone marrow. He can’t have radio pharmaceuticals or chemo with platelets that low because of myelosuppression.

Hidden
Hidden in reply to Tall_Allen

So Tall_Allen even though they are saying his cancer has remained stable since starting the lu-177 do you think it’s progressing and this is whyhe is bleeding?

Will he continue to have issues with bleeding? Not one person has warned us of this.

They pushed back his 4th lu-177 due to the low platelets. Will his platelets bounce back?

Tall_Allen
Tall_Allen in reply to Hidden

It doesn’t happen to everyone. He is bleeding because of his low platelets. Deal with what you know now.

Hidden
Hidden in reply to Tall_Allen

As always thank you so much for your knowledge and willingness to inform and share.

I believe the platelets could bounce back after the Lu 177 treatments (no more beta radiation affecting the bone marrow) . The magnitud of the bounce back could depend on how effective the Lu 177 treatments were in treating the cancer infiltrating the bone marrow.

Hidden
Hidden in reply to tango65

Thank you! I’m praying for a huge bounce back.

tango65
tango65 in reply to Hidden

Best of luck.

So sorry to hear about your Dad's situation and suffering. Assuming that he has been participating in the VISION clinical trial for 177Lu-PSMA in Omaha, you might consider getting a personal appointment for your Dad and his attending caregiver/family with the Principal Investigator, Luke Nordquist to have a Compassionate, put-all-the-cards-on-the-table meeting about your Dad's outlook in the Trial, and the best available/realistic options that may next be available, considering where he is now. He will have a better perspective than some general doctor your Dad may have seen in an Emergency Room.

Related links:

clinicaltrials.gov/ct2/show...

gucancer.com/about/practiti...

Your Dad may or may not be at a point where palliative care and quality of life considerations in accordance with his values are becoming more important than continued treatments and their side effects and adverse events. If so, Dr. Nordquist can help you expand "the team" to others who specialize in such things.

Meanwhile, I hope your Dad gets better soon, and will be able to continue some active treatment(s). Keep up those Big Hugs and loving support, and be sure to take care of yourself and your family, too.

Charles

Hidden
Hidden in reply to ctarleton

That was my next plan of action. Thank you for the great suggestion Charles. I think the only reason my dad is still alive is because the lu-177 treatments. Although they haven’t been the magic bullet I had hoped for the trial is keeping him somewhat stable. I still pray and hold out hope for a miracle. He has had many many roadblocks since his diagnosis on November 2017. He was very advanced with Mets almost in every bone in his body and a Gleason 10.

My husband's doctors attributed to his low platelet counts as a side effect from his Lupron shots.

I have been on Lupton for almost 2 years and had not that problem.

My husband's first Lupron shot was February 2005 and he's been on the 6 month dosage ever since.

Has his psa fluctuated on occasion, up and down and no castration with the lupron, that is almost 15 years, that us great.

PSA stays undetectable.

Hello - I can't offer any insight concerning the linkage between Lu-177 and platelet level, but for the last thirty years my platelets have been between 10 and 45, and mostly well below 30, due to a condition called ITP (a wonderful disease called idiopathic thrombocytopenia - the great thing is that idiopathic quite literally means "we don't know what causes this").

The point is that I have lived happily all those years at such low platelet levels with very few nose bleeds. I find nosebleeds are most likely when the air is dry (especially in cold weather when the humidity falls and/or there is a lot of heating running, or after long plane journeys when the air if often quite desiccated) - and I sometimes remember to rub a little vaseline high up in my nose to try and stop the skin there drying and cracking.

Most likely this problem worsens with age, when skin tends to lose elasticity and thus be more susceptible to cracking, and this may mean your Father is having problems even with his platelets at 48.

Lu-177 will almost certainly knock your Father's platelet levels down, but that is the mechanism via which his treatment is impacting his nosebleeds, nothing more sinister - the cancer is not directly involved in the bleeding, which is what you seem to be concerned about.

Stuart

Hidden
Hidden in reply to Blackpatch

Yes that is my biggest concern. The cancer causing the nosebleeds. Thank you so much!!

Sorry to hear this about your Dad. A small suggestion would be to include foods that help increase platelet counts, such as beef liver, broccoli, and eggs, among others rec’d by NIH...

medicalnewstoday.com/articl...

Hidden
Hidden in reply to timotur

We are doing everything to increase platelets. I’ve added in papaya as well thank you for your reply!

Hi Hopeseeker,

Usually when there is bone marrow infiltration, the platelets produced are affected and lowered in number. I do not have any idea about the effects of Lu 177, but you can add the below food items to his diet. (This is what I have been doing for my dad)

1. Papaya Fruit

2. Papaya Leaf Juice

3. Spinach

4. Broccoli

5. Raisins

6. Pomegranate

I hope his platelets increase soon.

To Hopeseeker,

I see your Dad is 77 years old... He's got a lot more living to do....With you at his side he will be around for a very long time.....So hang in there and God Bless.

Good Luck, Good Health and Good Humor.

j-o-h-n Sunday 07/14/2019 1:34 PM DST

I had uncontrollable nose bleeds due to an aspirin allergy. Cauterization stpped the bleeding.

You may also like...